CSN Login
Members Online: 2

Coretta Scott King

groundeffect
Posts: 651
Joined: Mar 2003

Mrs. King died of redpiratory failure on February 7, 2006. It has not been reported very well that she was in Mexico battling advanced ovarian cancer when she passed. It was widely reported that she had a stroke caused by a blood clot in August 2005.

Because I've had the experience of finding out that lower body cancer can cause hypercoagluation of blood resulting in blood clots which can result in strokes, it has been a personal mission of mine to try to emphasize that blood clots - manifested by swollen leg(s) and shortness of breath/lung pain could indicate cancer. Blood clots can cause strokes and death, so the condition must be treated as soon as possible.

Treating someone for blood clots is easy enough-blood thinners can alleviate the situation-but if a woman has other symptoms such as Pressure or bloating in your abdomen, Constant and progressive changes in bowel or bladder patterns, Persistent digestive problems, Ongoing excessive fatigue, Abnormal vaginal bleeding, Pain during intercourse, she should be encouraged to get to the bottom of those problems as soon as possible.

annefrances
Posts: 9
Joined: Aug 2005

Thanks for bringing this to the light. I had not heard this.

groundeffect
Posts: 651
Joined: Mar 2003

I've heard very little on the radio (on an NPR announcement), nothing on t.v., but there was a little bit about it in our newspaper. I know Mrs. King was a very private person. I feel it's another example of why it's called "The Silent Disease"-it's still difficult for many women to discuss.

jamilou's picture
jamilou
Posts: 202
Joined: Mar 2005

I am from the Atlanta area and there was mention that she was in Mexico for alternative treatment for ovarian cancer. This is the first we heard of it in this area. There was always mention of the stroke but they never revealed the cancer. The papers (Atlanta Journal Constitution)had a write up on it in the Feb. 1 paper. She was diagnosed in August with stage 3 ovarian cancer according to the paper. You may be able to read the article by going to www.ajc.com
Jami

groundeffect
Posts: 651
Joined: Mar 2003

One of the people quoted in the Atlanta Journal Constitution said he thought she was diagnosed with OVCA after her stroke. She may have been overlooking symptoms she was had, if any.

alihamilton's picture
alihamilton
Posts: 344
Joined: Jan 2004

You have brought up an extremely important point...the link between blood clots and ovarian cancer, which I certainly knew nothing about until a few days ago. When I was recently examined for ovarian cancer, the doctor asked me if I had any pains in the calves of my legs. I wondered why he was thinking of DVT and later found a reference to the link on the internet.

What is interesting is that you refer to the link between lower body cancer and blood clots. Two and a half years ago, my husband was diagnosed with stage 111 rectal cancer and post surgery and during chemotherapy, he developed clots in his legs and in his lungs. Luckily it was diagnosed in time and no real harm was done. I am now wondering if this was the link to which you are referring. At the time, it was assumed the clots were caused by the long journey we had to make to the UK for radiotherapy. Now I am wondering how long the clots were there and that maybe they had been there for some time. Scary thought!

What else thins the blood? I take baby aspirin but my husband cannot tolerate it. Is there anything else I can give him on a daily basis to prevent clots?

mopar
Posts: 1954
Joined: Apr 2003

While I've often heard of women with OVCA having blood clots also, I did not really relate the two. Thank you for the information.

Vitamin C and Vitamin E are two important supplements we should all take. They also help the blood (not thin it necessarily), but strengthen tissues and blood vessels to help prevent clots. The Ester C and Ester E products are the best, as they don't cause stomach distress and are best absorbed by the body. I've been taking C & E (among other supplements) since 1975 and I believe it contributes to so many health benefits. However, I will have to stop taking them a few days before my surgery, but you can be sure I willr resume them shortly after. They aid in the healing process as well, and to stop taking them abruptly is not a good thing. No real major problems, it's just that they are good for the immune system as well.
Monika

mopar
Posts: 1954
Joined: Apr 2003

While I've often heard of women with OVCA having blood clots also, I did not really relate the two. Thank you for the information.

Vitamin C and Vitamin E are two important supplements we should all take. They also help the blood (not thin it necessarily), but strengthen tissues and blood vessels to help prevent clots. The Ester C and Ester E products are the best, as they don't cause stomach distress and are best absorbed by the body. I've been taking C & E (among other supplements) since 1975 and I believe it contributes to so many health benefits. However, I will have to stop taking them a few days before my surgery, but you can be sure I willr resume them shortly after. They aid in the healing process as well, and to stop taking them abruptly is not a good thing. No real major problems, it's just that they are good for the immune system as well.
Monika

groundeffect
Posts: 651
Joined: Mar 2003

Although I had all sorts of testing before I was diagnosed, including a cat scan and vaginal ultrasounds (but no CA-125), there was no indication of cancer to be seen. When I went to the ER with a blood clot in my lung, my gynecologist came to the hospital and did a mini-biopsy of my uterus and found uterine cancer. The ovarian cancer was found when my hysterctomy was done about a week later. I credit my gyn. for taking the initiative to come to the office and do that biopsy. Although it is not a secret, I don't think a lot of people even in the health profession recognize the possible link. When I was in my gyn. office that summer to get a double shot of progesterone to control the horrible bleeding I had I mentioned my swollen leg to the nurse administering the shots, and she pretty much ignored me. It was about 3 weeks later when I had the serious clot, but I had the swelling for at least 4 months.

Warfarin (Coumadin is a brand name) is what it is usually given as a blood thinner, but it requires regular testing for levels. I do take aspirin, but that's not what my hematologist wants to hear - that's my choice! Blood thinners don't actually thin the blood, they lessen its ability to clot. I know there's a drug that's still being tested that may not have to be monitored all the time - I may start that if it's released. There's also heparin, that is very expensive and has to be injected.

I believe it's become almost routine to administer heparin for anyone having surgery on the lower body.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network